Kentucky, 2008

Strong Wind in Kentucky, February 10, 2008

February 10, 2008 · NWS JKL · 3 events in 2 counties and zones

Strong wind gusts were reported across portions of Eastern Kentucky during the overnight and daytime hours of February 10th. These damaging winds occurred as strong winds aloft were brought down to the surface as a cold front moved across the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Strong wind gusts were reported across portions of Eastern Kentucky during the overnight and daytime hours of February 10th. These damaging winds occurred as strong winds aloft were brought down to the surface as a cold front moved across the area. Several trees were blown down across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 9, 7:27 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 9, 7:27 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
727 PM EST SAT FEB 9 2008

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
THE WINDS HAVE STARTED TO DECOUPLE EARLY TONIGHT...ESPECIALLY IN THE
SOUTHERN PORTION OF THE FORECAST AREA. EXPECT THE WINDS TO KICK BACK
UP AS THE FRONT APPROACHES AND MIXES THE HIGHER MOMENTUM AIR DOWN TO
THE SURFACE. THE ADVISORY REALLY STARTS A LITTLE TOO SOON AS THE
GREATEST THREAT FOR THE STRONGER WINDS WILL BE FROM ABOUT 11 PM
THROUGH 9 AM TOMORROW. WILL UPDATE THE ZONES TO LOWER WINDS UNTIL
LATER THIS EVENING AND TO DELAY THE WIND ADVISORY UNTIL AT LEAST
MIDNIGHT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH MONDAY/

SHORT TERM CONCERNS REVOLVE AROUND WINDS TONIGHT AND ON SUNDAY AS
POTENT COLD FRONT CROSSES THE AREA AND ARCTIC AIRMASS DIVES SOUTH
INTO THE BLUEGRASS STATE.

INITIAL COLD FRONT HAS PASSED THROUGH THE AREA BUT THE ARCTIC FRONT
REMAINS OVER THE UPPER MIDWEST. EXPECT THIS TO PASS THROUGH BETWEEN
MIDNIGHT AND DAWN. VERY LIMITED MOISTURE SO WILL MAINTAIN A VERY LOW
POP ACROSS OUR NORTHEAST COUNTIES ONLY... WITH SPRINKLES/FLURRIES
ELSEWHERE. AS IT PASSES WINDS WILL INCREASE BUT HAVE DOUBTS IF WE
WILL GET ANYTHING CLOSE TO ADVISORY CRITERIA WINDS OVERNIGHT
TONIGHT. IT WILL PROBABLY TAKE THE SUNSHINE AND MIXING DURING THE
DAY TOMORROW TO GET GUSTS TO ADVISORY CRITERIA. SINCE IT WILL BE
BREEZY... AND MORE IMPORTANTLY... SINCE SURROUNDING OFFICES TO MY
WEST... NORTH AND EAST WILL HAVE ADVISORIES BEGINNING AT 10 PM... I
WILL KEEP THE CURRENT ADVISORY START TIME AS IS... ALTHOUGH WILL HIT
THE DAYTIME HOURS ON SUNDAY HARDEST FOR WIND GUSTS UP TO 45 MPH.
BUFKIT SOUNDINGS INDICATE STRONGEST GUSTS WILL LIKELY OCCUR MIDDAY
INTO THE EARLY AFTERNOON HOURS WITH STRONG COLD ADVECTION... SO WILL
EXTEND THE ADVISORY UNTIL 4 PM EST.

TEMPERATURES TONIGHT AND AGAIN SUNDAY ARE TRICKY. OUR EASTERN
VALLEYS MAY DECOUPLE FOR A TIME THIS EVENING PROMOTING A QUICK TEMP
DROP... BUT THE REMAINDER OF THE AREA WILL LIKELY STAY IN THE 40S
UNTIL AFTER THE FRONTAL PASSAGE. THERE MAY THEN BE A SLIGHT RISE
OVER THE UPPER CUMBERLAND DURING THE DAY ON SUNDAY... BUT STOUT COLD
ADVECTION WILL LIKELY KEEP TEMPS STEADY OR BRING ABOUT A SLOW FALL
ON SUNDAY AFTERNOON FOR THE REST OF THE AREA. AIRMASS IS BONE DRY AS
WELL SO OUR FIRE DANGER WILL INCREASE AND WILL CONTINUE THE FIRE
WEATHER WATCH FOR NOW. AS SKIES CLEAR AND WINDS SUBSIDE SUNDAY
NIGHT... EXPECT TEMPS TO FALL WELL INTO THE TEENS.

HIGH PRESSURE WILL RULE ON MONDAY BUT CLOUDS WILL ADVANCE QUICKLY
ACROSS THE AREA BY AFTERNOON IN ADVANCE OF OUR NEXT STORM SYSTEM.
WILL MAINTAIN A SLIGHT CHANCE POP LATE IN THE DAY... MAINLY NORTH OF
THE MOUNTAIN PARKWAY... WITH THERMAL PROFILES COLD ENOUGH FOR SNOW
AS TEMPERATURES STRUGGLE INTO THE 30S.

.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/

AMPLIFYING SHORTWAVE TROUGH OVER THE PLAINS MONDAY NIGHT WILL
SPONSOR THE DEVELOPMENT OF A SURFACE LOW AND ATTENDANT COLD FRONT TO
OUR WEST. ISENTROPIC LIFT IN ADVANCE OF THIS FEATURE WILL RESULT IN
PRECIP CHANCES SPREADING ACROSS NORTHERN KENTUCKY OVERNIGHT. THE
COLD AND VERY DRY ANTECEDENT AIRMASS WILL MAKE PRECIP TYPE TRICKY.
EXPECT TEMPS TO DROP TO FREEZING OR BELOW IN MOST LOCATIONS EARLY
AND THEN CLIMB TOWARDS DAWN WITH THE HELP OF A RATHER STRONG
SOUTHERLY LOW- LEVEL JET. THUS EXPECT A POSSIBILITY OF SNOW OR
FREEZING RAIN OVERNIGHT... MAINLY NORTH OF THE MOUNTAIN PARKWAY...
AND WILL HAVE TO WATCH THIS CLOSELY FOR POSSIBLE LIGHT
ACCUMULATIONS. OTHERWISE... RAIN CHANCES WILL INCREASE FROM
NORTHWEST TO SOUTHEAST ON TUESDAY WITH THE BEST CHANCES... LIKELY
POPS... EXPECTED ON TUESDAY EVENING AS THE COLD FRONT PASSES.

MOST OF THE PRECIP SHOULD BE EXITING EARLY WEDNESDAY MORNING AS
MODELS HAVE CONVERGED ON A FASTER SOLUTION... BUT ONE THAT WOULD
DRAW ENOUGH COLD AIR DOWN INTO THE AREA TO WARRANT A POSSIBLE
RAIN/SNOW MIX BEFORE THE PRECIP TOTALLY ENDS BY AFTERNOON.

HIGH PRESSURE IS PROGGED TO BUILD ACROSS THE SOUTHEAST WEDNESDAY
NIGHT THROUGH FRIDAY MORNING. BY THAT TIME ANOTHER WEAKER SHORTWAVE
AND SURFACE COLD FRONT WILL SWEEP INTO THE OHIO VALLEY RESULTING IN
A SLIGHT CHANCE FOR RAIN ON FRIDAY. A CLOSED LOW WHICH IS FORECAST
TO DEVELOP OVER THE SOUTHWEST CONUS IS THEN PROGGED TO PULL EASTWARD
SPONSORING THE DEVELOPMENT OF WHAT LOOKS TO BE A RATHER SIGNIFICANT
STORM SYSTEM OVER THE SOUTHERN PLAINS. THIS CURRENTLY APPEARS TO
BEGIN AFFECTING EAST KENTUCKY LATE FRIDAY NIGHT OR ON SATURDAY. NOT
VERY CONFIDENT ON TIMING THE EJECTION OF A SOUTHWEST CONUS CLOSED
LOW THAT HASN/T EVEN FORMED YET... DESPITE FAIRLY GOOD MODEL
AGREEMENT... SO WILL KEEP POPS IN THE SLIGHT CHANCE RANGE FOR
SATURDAY AT THIS TIME.

TEMPS ARE CURRENTLY EXPECTED TO REMAIN NEAR SEASONAL LEVELS AND HAVE
GENERALLY GONE A LITTLE ABOVE MOS GUIDANCE EACH PERIOD OWING TO THE
SOUTHWEST FLOW REGIME WHICH DEVELOPS ALOFT OVER THE OHIO VALLEY.
THIS SHOULD RESULT IN PRIMARY LIQUID PRECIP AS WE HEAD INTO THE
WEEKEND... ALTHOUGH WILL OFFER A SLIGHT CHANCE OF A RAIN/SNOW MIX
FRIDAY NIGHT.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

GUSTY WINDS WILL BE ONE OF THE MORE SIGNIFICANT ELEMENTS IN THE
FORECAST. WITH PASSAGE OF A COLD FRONT...WINDS WILL PICK UP WITH
GUSTS TOPPING 30 KNOTS IN MANY LOCATIONS LATE TONIGHT AND SUNDAY.

SCT CU AND ALTOCU HAVE PERSISTED GENERALLY FORM JKL AND NORTH. EXPECT
CIGS TO STAY VFR AS THE FRONT PASSES. THE MAY BE SOME PATCHES OF
MVFR NEAR THE STRONGEST SHOWERS. THE GREATEST THREAT FOR SHOWERS WILL
BE GENERALLY NORTH AND EAST OF JKL. THE BIGGEST ISSUE FOR TONIGHT WILL
BE THE GUSTY WINDS WITH THE FRONT. UP UNTIL MIDNIGHT...IT WILL BE A
BIT CHOPPY IN THE LOWEST 2K FT ASSOCIATED WITH SOME WEAK TO MODERATE
LLWS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

WIND ADVISORY FROM 10 PM THIS EVENING TO 4 PM EST SUNDAY FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...ABE/JJ
LONG TERM....ABE
AVIATION...JJ
Hazardous weather outlook, Feb 9, 8:57 PM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
857 PM EST SAT FEB 9 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110500-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
857 PM EST SAT FEB 9 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
SUNDAY...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

WINDS WILL INCREASE TONIGHT WITH GUSTS UP TO 45 MPH POSSIBLE AS A
COLD FRONT PASSES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND GUSTS UP TO 45 MPH ARE EXPECTED AT TIMES ON SUNDAY...
ESPECIALLY DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. IN
ADDITION TO THE GUSTY WINDS...A MUCH COLDER AND DRIER AIRMASS WILL
MOVE INTO THE AREA BEHIND THE COLD FRONT BRINGING AN ENHANCED FIRE
DANGER.

THERE IS A SLIGHT CHANCE FOR SNOW BY LATE MONDAY AFTERNOON FOR AREAS
NORTH OF THE MOUNTAIN PARKWAY. A LIGHT WINTRY MIX OF SNOW...
FREEZING RAIN AND RAIN IS THEN POSSIBLE MONDAY NIGHT AND VERY EARLY
ON TUESDAY...ESPECIALLY FOR AREAS NORTH OF THE HAL ROGERS PARKWAY.
SOME VERY LIGHT ICE AND SNOW ACCUMULATIONS ARE POSSIBLE.

LIGHT SNOW OR A RAIN AND SNOW MIX IS THEN POSSIBLE FOR MOST AREAS
LATE TUESDAY NIGHT INTO THE DAY ON WEDNESDAY AND THEN AGAIN FRIDAY
NIGHT AND SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE IN JACKSON TONIGHT AND SUNDAY MORNING.

ABE/JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Perry

When
February 10, 12:05 AM EST to 12:10 AM EST
Where
Perry forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

One tree was blown down in Hazard on the corner of Turner and Mainstreet.

Strong Wind, Pike

When
February 10, 2:25 PM EST to 2:29 PM EST
Where
Pike forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

One tree was blown down on U.S. Highway 460 one quarter of a mile from the Millard Grade School or 6 miles northwest of Belcher.

Strong Wind, Pike

When
February 10, 2:25 PM EST to 2:29 PM EST
Where
Pike forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

One tree was blown down on KY Highway 80 one half mile from U.S. Highway 460 and KY Highway 80 intersection in Belcher.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83839, 83840, 83841.